Virginia, 2007

Hail in Virginia, May 9, 2007

May 9, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced penny sized hail in Danville, during the evening of May 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced penny sized hail in Danville, during the evening of May 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 5:30 PM EST, 43 minutes earlier.

Area forecast discussion, May 9, 5:30 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED MAY 9 2007

.SYNOPSIS...
HIGH PRESSURE WILL WEAKEN THROUGH FRIDAY...AS A COLD FRONT MARCHES
SOUTHEAST INTO THE OHIO VALLEY. THIS FRONT WILL BE OVER OUR AREA
SATURDAY AND MOVE SOUTH SUNDAY INTO THE CAROLINAS AND GEORGIA.

&&

.NEAR TERM /THROUGH THURSDAY/...
THUNDERSTORMS ASSOCIATED WITH UPPER VORT FROM SUBTROPICAL STORM
ANDREA WILL AFFECT PORTIONS OF SOUTHSIDE VIRGINIA INTO THE
NORTHWEST PIEDMONT OF NC INTO EARLY EVENING...BEFORE LOSS OF
HEATING STABILIZES THINGS AND CAUSES THE SHOWERS TO DWINDLE.
UPDATING THE FORECAST FOR INCREASED COVEGAGE OF SHRA/TSRA IN THE
SOUTH THIS EVENING. KEEPING ISOLATED SHOWERS AND/OR PATCHY
DRIZZLE IN ACROSS THE BLUE RIDGE OVERNIGHT ALONG WITH FOG.
THURSDAY SHOULD BE DRIER...WITH A PRE- FRONTAL TROUGH BRINGING A
SLIGHT CHANCE TO THE MOUNTAINS IN THE AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
WE WILL BE IN A PERIOD OF SLOW TRANSITION. THE INFLUENCE OF A
BUILDING UPPER RIDGE JUST OUR WEST...AND NEARLY STATIONARY ANDREA
TO OUR SOUTHEAST WILL MEAN A NEAR REPEAT OF TODAY ON THURSDAY.
FOG/LOWER CLOUDS IMPROVING TO PARTLY TO MOSTLY CLOUDY CONDITIONS
BY THE AFTERNOON. WHAT WILL BE DIFFERENT IS A SHIFT IN THE FOCUS
OF THE ISOLATED SHOWERS/STORMS TO THE MOUNTAINS AS A COLD FRONT
TRIES TO PUSH INTO THE RIDGE TO THE WEST.

THURSDAY NIGHT INTO FRIDAY THE COLD FRONT TO OUR WEST AND ITS
ASSOCIATED UPPER TROUGH WILL APPROACH AND MOVE INTO THE OHIO
VALLEY. THIS WILL HELP AS A KICKER TO HELP SEND ANDREA BACK OUT TO
SEA...AND THUS WE WILL LOSE OUR INFLUENCE OF THE DEEP FLOW OF
MOISTURE. BUT STILL ENOUGH MOISTURE WILL ALREADY BE IN PLACE FOR
THE APPROACHING SYSTEM TO THE WEST TO ALLOW FOR SCATTERED
AFTERNOON STORMS ON FRIDAY.

FRIDAY NIGHT INTO SATURDAY A SHORTWAVE TROUGH MOVING ALONG THE
FRONT WILL HELP SEND THE BOUNDARY SOUTH INTO OUR REGION. LOOK FOR
BETTER COVERAGE OF BOTH SHOWERS AND STORMS...WITH THE BEST CHANCE
OF STORMS ACROSS THE SOUTHERN PART OF THE AREA NEAR THE NC/VA
BORDER.

BY SATURDAY NIGHT THE FRONT WILL HAVE SHIFTED EVEN FARTHER SOUTHEAST
TAKING THE FOCUS FOR ADDITIONAL PRECIPITATION OUT OF OUR SOUTHEAST
WEST VIRGINIA COUNTIES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA BY THE END OF THE WEEKEND
INTO EARLY NEXT WEEK. OTHER THAN A FEW LINGERING SHOWERS IN THE
EAST SUNDAY MORNING...DRY WEATHER IS EXPECTED THROUGH MONDAY
NIGHT. BY TUESDAY...THE CENTER OF THE HIGH WILL BE FAR ENOUGH INTO
THE ATLANTIC THAT RETURN MOIST FLOW AROUND IT WILL BRING A RETURN
OF SHOWERS AND STORMS TO THE AREA FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
GOOD ONSHORE FLOW OF MOISTURE CONTINUES ACROSS VA/NC IN
ASSOCIATION WITH NOW SUB-TROPICAL STORM ANDREA. THIS COMBINED WITH
DAYTIME HEATING IS STARTING TO DEVELOP SOME ISOLATED SHOWERS
ACROSS PARTS OF SOUTHWEST WEST VIRGINIA. THEY ARE TOO ISOLATED TO
GET SPECIFIC ON TIMING RIGHT NOW OF ANY OF THEM AT ANY PARTICULAR
TAF SITE OTHER THAN KROA. CURRENTLY A NARROW LINE OF WEAK SHOWERS
LOOKS TO TRAVERSE KROA BETWEEN 18 AND 19Z. CEILINGS FOR THE MOST
PART HAVE IMPROVED THE LOW END OF VFR CONDITIONS...BUT THERE STILL
ARE POCKETS OF MVFR AROUND. KBLF AND KLWB ARE ON THE EDGE OF WHERE
SKIES HAVE SIMPLY A FEW TO SCATTERED LAYER OF DIURNAL CUMULUS
CLOUDS AROUND 4000 FT AGL.

HEADING INTO THE EVENING...THE DIURNAL CUMULUS IN THE WEST SHOULD
DISSIPATE RESULTING IN CLEAR SKIES. IN THE EAST...WITH THE ONSET
OF THE INVERSION AGAIN LOOK FOR MVFR CEILINGS TO REDEVELOP WITH
SOME AREAS TOWARDS MORNING IN THE IFR RANGE. VISIBILITIES LIKEWISE
WILL DECREASE DURING THE NIGHT TO MAINLY THE MVFR LEVELS.

THURSDAY MORNING SHOULD BE SIMILAR TO HOW EVENTS UNFOLDED THIS
MORNING. VSBYS WILL IMPROVE TO VFR BY MID-MORNING...AND MOST
CEILINGS WILL BE AT THE LOW END OF VFR BY THE LATE MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS
Hazardous weather outlook, May 9, 3:04 AM EST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT WED MAY 9 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
404 AM EDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 5:42 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT WED MAY 9 2007

NCZ006-092345-
CASWELL NC-
642 PM EDT WED MAY 9 2007

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF YANCEYVILLE...OR ABOUT OVER
HAMER...MOVING WEST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...YANCEYVILLE AT 650 PM EDT...PROVIDENCE AT 655 PM EDT...
PELHAM...BETHEL AT 700 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN
ABOUT 20 MINUTES ARE LIKELY FROM THIS STORM...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS.
Special weather statement, May 9, 6:02 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT WED MAY 9 2007

NCZ005-006-VAZ044-058-059-100015-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...DANVILLE...SOUTH BOSTON...
KEYSVILLE
702 PM EDT WED MAY 9 2007

SCATTERED STRONG THUNDERSTORMS WILL BE AFFECTING SOUTHSIDE
VIRGINIA INTO THE PIEDMONT OF NORTH CAROLINA THROUGH 800 PM. THESE
STORMS WILL CAPABLE OF PRODUCING SMALL HAIL...CLOUD TO GROUND
LIGHTNING...WINDS GUSTING TO 40 MPH AND HEAVY RAINS. SOME
LOCATIONS THAT WILL BE IMPACTED INCLUDE...DANVILLE...BLAIRS...SOUTH
BOSTON...PELHAM AND RUFFIN.

STAY INSIDE AND AWAY FROM WINDOWS IF YOU ARE IN THESE AREAS.

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Danville (C)

When
May 9, 6:13 PM EST
Where
Danville (C) County, Danville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.580, -79.420

Hail fell in the Forest Hills area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33971.